Wisconsin, 2002

Flash Flood and Hail in Wisconsin, September 1, 2002

September 1, 2002 · NWS DLH · 3 events in 3 counties and zones

Heavy rain caused roads to be water-covered. A six-foot section of road was washed out.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Heavy rain caused roads to be water-covered. A six-foot section of road was washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 1, 2:25 AM CST, 9 hours 5 minutes earlier.

Area forecast discussion, Sep 1, 2:25 AM CST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
325 AM CDT SUN SEP 1 2002

MAIN FOCUS WILL BE ON TSRA CHANCES TODAY AND MONDAY. MODELS IN
OVERALL AGREEMENT...AND WILL USE A MIX OF ETA/AVN.

MOSAIC OF AREA 88-DS SHOW AN MCS COVERING EXTREME EASTERN ND/NW MN
ATTM. POTENT UPPER LEVEL TROF SWINGING THROUGH EASTERN ND/NW MN
RESPONSIBLE FOR THIS MCS. MCS IS MOVING INTO A MORE STABLE AIR
MASS PER LATEST MSAS SFC DATA. THE TROF WILL LIFT NE INTO ONTARIO
TODAY. ENOUGH FORCING WITH THIS TROF...EVEN AS IT DEPARTS...TO
MENTION SCATTERED TSRA OVER THE CWFA TODAY. THE EXCEPTION BEING
NORTH CENTRAL WI WHICH WILL LIKELY MISS OUT ON THE MORNING
CONVECTION. THIS AREA WILL SEE SOME TSRA THIS AFTERNOON WITH
APPROACH OF COLD FRONT FROM THE WEST AND BULLSEYE OF UPPER LEVEL
DIVERGENCE FROM 06Z ETA RUN. HAVE ACCOUNTED FOR THIS IN FORECAST
PACKAGE.

INITIAL COLD FRONT MAKES IT INTO NW WI WHERE IT WASHES OUT AS
OVERALL SUPPORT FOR IT DIMINISHES. SECONDARY COLD FRONT APPROACHES
FROM THE WEST WITH NEXT IN SERIES OF POTENT UPPER LEVEL SHORT WAVE
TROFS. COLD FRONT REACHES THE RED RIVER VALLEY BY 12Z MONDAY. THE FA
WILL BE IN-BETWEEN THESE FEATURES TONIGHT. THIS WILL ALLOW SKIES TO
CLEAR SOMEWHAT FROM W TO E. HAVE PLACED A LOW POP IN EASTERN WI FA
IN CLOSEST PROXIMITY TO THE DECAYING FRONT.

THE SECOND COLD FRONT WILL BE MUCH STRONGER AS IT PASSES THROUGH THE
FA ON MONDAY. AVN A BIT COOLER THAT THE ETA WITH H85 TEMPS DROPPING
TO 8C IN NW MN ALONG THE INTERNATIONAL BORDER. INSTABILITY PARAMETERS
POINTING TOWARD A MORE SIGNIFICANT SEVERE TSRA OUTBREAK ON MONDAY.
ETA SFC BASED LIS FROM -4 TO -6C ACROSS THE FA AND SFC BASED CAPE
VALUES OF 2000 TO 2500 J/KG ON A 30 KT LLJ. COLD FRONT WILL BE
PASSING THROUGH RIGHT AT MAX HEATING...ESPECIALLY NW WI. SEE SWODY2
FOR MORE DETAILS. WILL BUMP UP POPS ON MONDAY TO ACCOUNT FOR THIS.

WILL BLEND MOS VALUES FOR TEMPS.

.DLH...NONE.

GSF

In the hours before

Special weather statement, Sep 1, 8:00 AM CST, 3 hours 30 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
900 AM CDT SUN SEP 1 2002

HAZARD...
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHEASTERN MINNESOTA
AND NORTHWESTERN WISCONSIN TODAY. SMALL HAIL AND HEAVY RAIN WILL BE
THE MAIN THREATS.

DISCUSSION...
A WEAKENING COLD FRONT...ALONG WITH AN UPPER LEVEL DISTURBANCE...
WILL MOVE FROM THE DAKOTAS TO WESTERN LAKE SUPERIOR BY LATE
AFTERNOON. THE RESULT WILL BE SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE ENTIRE REGION THIS AFTERNOON. AN ISOLATED SEVERE
THUNDERSTORM MAY DEVELOP FROM PINE CITY TO SPOONER THIS
AFTERNOON...BUT MOST STORMS SHOULD NOT BECOME SEVERE ACROSS THE
AREA.

SPOTTER ACTIVATION...
NATIONAL WEATHER SERVICE SPOTTER ACTIVATION IS NOT EXPECTED TODAY
OR TONIGHT.

.END

DAP
Special weather statement, Sep 1, 10:55 AM CST, 35 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1155 AM CDT SUN SEP 1 2002

HAZARD...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEASTERN
MINNESOTA AND NORTHWESTERN WISCONSIN TODAY. LARGE HAIL APPEARS TO
BE THE PRIMARY SEVERE WEATHER THREAT ASSOCIATED WITH THE STORMS.

DISCUSSION...
A COLD FRONT...ALONG WITH AN UPPER LEVEL DISTURBANCE...WILL MOVE
EASTWARD ACROSS MINNESOTA AND NORTHWESTERN WISCONSIN BY THIS
EVENING. THIS SYSTEM WILL COMBINE WITH AMPLE LOW LEVEL MOISTURE...
TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE REGION. THE MAIN
SEVERE WEATHER THREAT AREA IS SOUTH OF A PARK RAPIDS...TO DULUTH TO
HURLEY LINE.

SPOTTER ACTIVATION...
NATIONAL WEATHER SERVICE SPOTTER ACTIVATION IS POSSIBLE ACROSS
NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS AFTERNOON.

.END

DAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Bayfield

When
September 1, 11:30 AM CST
Where
Bayfield County, Port Wing
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.767, -91.383

Hail, Douglas

When
September 1, 2:20 PM CST
Where
Douglas County, South Range
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.600, -91.983

Flash Flood, Burnett

When
September 1, 9:00 PM CST to 11:00 PM CST
Where
Burnett County, Siren
Reported by
LAW ENFORCEMENT
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320240, 5320239, 5320241.